Nursing Wit & Wisdom

Inspire and Be Inspired, Nightingales!

Yes… 1 + 1 + 1 = 10

Mar 29, 2015 | Nursing News | 0 comments

Did you know that 1 + 1 + 1 can equal 10?

In mathematical sciences, it wouldn’t seem possible that this equation would possibly work. If I put that on the board in a math class, I would certainly be laughed at!

In medicine and healthcare, however, this equation is true, and in some instances, I underscored it.
For some patients, 1 + 1 + 1 would certainly equal more like 50 to 100.

How is that possible, are you asking? Treatments and care are carefully analyzed, studied and planned.

However, multiple medications are at HIGH RISK for OVERLAPPING AND AMPLIFYING medication side effects.

The most frequent of these side effects impact NEUROLOGICAL, MOTOR, EMOTIONAL, GASTROINTESTINAL AND LIVER systems.

A 45 year old woman comes to rehab after an overdose and polypharmacy abuse. In her consultation, she brings TWO bags of bottles of medications – all prescribed by various physicians for diagnoses covering the previous ten years including:
1. Restless leg syndrome
2. Past history of pregnancy induced heart failure [ 10 years prior]
3. Anxiety
4. Depression
5. Muscle twitches
6. Poor circulation
7. Reflux and indigestion
8. Insomnia
9. Sleep walking
10. Chronic pain
11. Previous substance abuse with marijuana and cocaine

Her medication bag includes:
1. Chronic pain: Fentanyl patches, Soma, Percocet, Ibuprofen
2. Muscle twitches: Baclofen
3. Anxiety: Ativan
4. Depression: Prozac
5. Reflux and indigestion: Prilosec
6. Past heart problems: aspirin
7. Insomnia: Benadryl

As I think about the possibilities of interactions, calculations, possible outcomes in this case and, in many cases in healthcare, this image came to mind…

Upon assessment and blood testing, her toxicology screen is positive for opioids [related to the fentanyl and Percocet] and negative for marijuana, cocaine and alcohol. Her chemistry labs showed normal electrolytes, normal kidney function and moderately elevated liver function tests.

[Right there, some things come to mind…
1. Not typical illegal substance abuse
2. Elevated liver functions in the light of multiple medications could indicate a polypharmacy issue
3. Chronic issues can mean multiple physicians
4. What exactly was she originally being treated for?
5. Who exactly is involved in being culpable in responsibility?]

Her physical assessment included:
1. General appearance: tired, clean, dressed in clean clothes, but not a lot of effort to her appearance
2. Mental: Dazed. Answers questions, but has difficulty remembering facts, dates and details
3. Neuro: Reports intermittent severe twitches of arms and legs, sleep walking with no memory of it, intermittent restless legs
4. Cardiovascular: Past history of pregnancy induced heart failure, was previously on coreg for an ejection fracture [measurement of effective heart pumping – normal is greater than 65%] of 18%. Previous use of coreg for heart failure for 3 years and then discontinued with and improvement of ejection fracture at 3 years to 55%. Eyes and face are swollen.
5. Respiratory: current 1 pack a day x 30 years smoker. Not currently using marijuana. No complaints of shortness of breath.
6. Abdomen: severely distended and firm, ascities. Non tender. Poor appetite. Complains of indigestion after eating. She reports a bowel movement every 2-3 days.
7. Urinary tract: she reports frequent urinary tract and kidney infections requiring antibiotics since she was a child.
8. Skin: mild burn scars on her back from long term use of heating pad used for chronic pain, extensive venous mottling of arms and legs from what she reports as a circulation problem.

It is easy to preemptively presume that this is a case of consequences of illegal drug consumption.

However, it more likely a result of polypharmacy interactions.

For example:
1. Medications with side effects including: sleepiness, drowsiness, dazed effect, confusion: INCLUDE: FENTANYL, PERCOCET, BACLOFEN, ATIVAN AND SOMA
2. Medications with side effects including neurological effects including: twitching, balance, INCLUDE: PROZAC, FENTANYL, PERCOCET, BACLOFEN, ATIVAN AND SOMA
3. Medications with side effects including gastrointestinal and liver effects: INCLUDE: FENTANYL, PERCOCET, BACLOFEN, ATIVAN, SOMA, PROZAC, ASPIRIN, IBUPROFEN and PRILOSEC

1 + 1 + 1 EQUALS 10

WHY DOES THIS MATTER?

Polypharmacy side effects issues can exponentially increase the risks of:
1. Accidental overdose
2. Accidental missing or adding medications
3. Confusion
4. Impaired thinking and decision making
5. Risk to fall
6. Risk of injury with cooking, bathing, caring for children, driving
7. Increased risk of emergency calls and admissions for medication related issues including overdose, withdrawal, and chronic pain, abdominal and liver problems.

WE ARE NOT MAKING PROGRESS. WE HAVE HEADED DOWN THE RABBIT’S HOLE.

The patient cannot work. She cannot drive. She need assistance in caring for her child.

In addition, she has the curse of her past substance abuse history on her back and every healthcare person she comes in contact with treats her like a drug addict.

How does a person live like that?

How did this happen?

SO WHEN YOU REVIEW A CASE THAT IS ABOUT AN INJURY, A FALL OR A MOTOR VEHICLE ACCIDENT, TO NAME A FEW, IT IS POSSIBLE THAT CONTRIBUTING FACTORS OF POLYPHARMACY ARE AN ISSUE IN COGNITIVE THINKING AND DECISION MAKING, FALLS, ACCIDENTS AND INJURIES.

There are also contributing factors that include “POLY-PHYSICIAN OVERDOSE”.

Ok, I made that word up, but it is a real thing.

How many physicians does the patient see?

Do the physicians know about each other? Do they make an effort to read each other’s reports or be in contact with each other?

Is the patient “doctor shopping”? Sometimes it is a proactive attempt to find better answers to intricate, obscure, chronic problems. Sometimes you have to keep trying to find the right physician.

And, sometimes, it is because we “hooked” the patient with our multiple medications, and suddenly decided they needed to quit their pain medications – without finding a better solution. “It’s enough now, you just have to quit.” And so the patient innocently – or actively – goes doctor shopping without resolution to their problem.

Many physicians I know and work with only briefly read each other’s notes or communicate with each other. They leave that communication to nurses or to the patient themselves. Or they read the ‘BIG’ notes, like summaries only, and not look at other notes.

THAT’S WHERE THINGS GET MISSED, DUPLICATED AND OVER MEDICATED.

So, how does this particular story end?

After 30 years of polypharmacy, multiple accidental overdoses, multiple levels of medications causing problems requiring more medications…

In this particular rehabilitation setting, with rehab and physician evaluation, titration and approval…
The patient was able to be weaned off all – 100% – of medications within the treatment period of 30 days with the use of neuro-rebalancing treatments.

As a result – her physical symptoms DRAMATICALLY IMPROVED AFTER ONLY 30 DAYS!:
1. She ‘woke up’. Was not disoriented, confused or dazed. Was able to have intelligent conversation. Applied to school after rehab and graduated 2nd in her class.
2. Facial and body swelling disappeared.
3. Abdominal ascites – bloating, swelling, firmness disappeared.
4. Emotions stabilized. No further depression.
5. Skin improved, with the added factor of quitting smoking.
6. Muscle twitches stopped.
7. Sleep improved.
8. No heart exacerbations.
9. Her chronic pain is gone.

Certainly not all cases turn out that well. But, it is important to note that in a lot of cases, medications beget medications beget medications beget medications EQUALS A DISASTER.

It is important to review the entirely of the medical record and look for contributing factors and not only the neon sign flashing, “LOOK AT ME!”.

Helping You Find The Answers

[Original Post 03/29/2015]

Let’s Stay Connected

We would love to send you information on new courses, blogs, meetings and get togethers!

Visit Count

Visits: 333

Facebook Preceptor